A Caltech Library Service

Mollified finite element approximants of arbitrary order and smoothness

Febrianto, Eky and Ortiz, Michael and Cirak, Fehmi (2021) Mollified finite element approximants of arbitrary order and smoothness. Computer Methods in Applied Mechanics and Engineering, 373 . Art. No. 113513. ISSN 0045-7825.

PDF - Accepted Version
See Usage Policy.


Use this Persistent URL to link to this item:


The approximation properties of the finite element method can often be substantially improved by choosing smooth high-order basis functions. It is extremely difficult to devise such basis functions for partitions consisting of arbitrarily shaped polytopes. We propose the mollified basis functions of arbitrary order and smoothness for partitions consisting of convex polytopes. On each polytope an independent local polynomial approximant of arbitrary order is assumed. The basis functions are defined as the convolutions of the local approximants with a mollifier. The mollifier is chosen to be smooth, to have a compact support and a unit volume. The approximation properties of the obtained basis functions are governed by the local polynomial approximation order and mollifier smoothness. The convolution integrals are evaluated numerically first by computing the boolean intersection between the mollifier and the polytope and then applying the divergence theorem to reduce the dimension of the integrals. The support of a basis function is given as the Minkowski sum of the respective polytope and the mollifier. The breakpoints of the basis functions, i.e. locations with non-infinite smoothness, are not necessarily aligned with polytope boundaries. Furthermore, the basis functions are not boundary interpolating so that we apply boundary conditions with the non-symmetric Nitsche method as in immersed/embedded finite elements. The presented numerical examples confirm the optimal convergence of the proposed approximation scheme for Poisson and elasticity problems.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Febrianto, Eky0000-0002-5354-2589
Ortiz, Michael0000-0001-5877-4824
Cirak, Fehmi0000-0002-9274-6904
Additional Information:© 2020 Elsevier B.V. Received 9 October 2019, Revised 11 October 2020, Accepted 12 October 2020, Available online 27 November 2020. The authors declare that they have no known competing financial interests or personal relationships that could have appeared to influence the work reported in this paper.
Subject Keywords:Finite elements; Polytopic elements; Mollifier; Convolution; Voronoi diagrams
Record Number:CaltechAUTHORS:20201210-083948637
Persistent URL:
Official Citation:Eky Febrianto, Michael Ortiz, Fehmi Cirak, Mollified finite element approximants of arbitrary order and smoothness, Computer Methods in Applied Mechanics and Engineering, Volume 373, 2021, 113513, ISSN 0045-7825,
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:107006
Deposited By: Tony Diaz
Deposited On:10 Dec 2020 16:48
Last Modified:03 Mar 2021 19:40

Repository Staff Only: item control page